7 yr old boy Is Suffering From a severe SJS Reaction After Taking The Epilepsy Drug. A growing number of drugs have been tied to the very serious and, sometimes, fatal allergic reaction, Stevens-Johnson Syndrome (SJS). Now, a seven-year-old boy is suffering from a very severe SJS reaction after taking the epilepsy drug, Tegretol (carbamazepine), which is manufactured and marketed by drug maker, Novartis.
The boy was diagnosed with epilepsy and treated with Tegretol. Twelve days after taking Tegretol, he suffered from a headache, cold, and rash. The rash soon developed into blisters that covered his entire body, according to The Daily Mail. He has lost 100 percent of his skin, as well as all of his hair; his fingernails and toenails have also fallen off. The boy is now suffering internal organ damage and has been under sedation and on life support. His likelihood of survival is just 65 percent.
The boy’s parents are now lobbying Novartis to include a warning on Tegretol in England over increased risks of SJS. Today, the label only indicates “rash” as one of the potential side effects. “It has been the worst thing I could ever describe, devastating. He is in agony,” his mother told The Daily Mail. The boy’s mother also describes a constantly changing array of reactions, including, very recently, hypothermia. The boy has also been diagnosed with Toxic Epidermal Necrolysis (TEN), according to The Daily Mail.
Recently, chemotherapy medication, Capecitabine (xeloda) was associated with SJS and TEN. The U.S. Food and Drug Administration (FDA) also issued a Safety Communication over the anti-seizure medication, Onfi (clobazam) and related SJS and TEN risks. Carbamazepine has previously been associated with increased SJS and TEN risks, as well as other anti-seizure medications, including phenytoin, phenobarbital, valproic acid, and lamotrigine; antibiotics, including Cleocin, and the sulfa drug co-trimoxazole, which is a trimethoprim and sulfamethoxazole combination; and pain medications, such as ibuprofen and naproxen. This is not an all-inclusive list and SJS and TEN may be caused by any drug and at any time following ingestion.
SJS and TEN Are Generally Reaction To Medication Use
SJS and TEN are generally a reaction to medication use and are both potentially fatal conditions that cause cell death in the skin and mucus membranes. Blistering as a result of SJS occurs in the mouth, eyes, and vagina; blistering may also spread to internal organs. SJS may lead to patchy areas of rash that peel off the skin, scarring, and blindness. TEN is an extremely severe form of SJS and occurs when over 30 percent of the body is involved. Both SJS and TEN require hospital burn unit treatment. According to the National Center for Biotechnology Information (NCBI), SJS and TEN only differ by the extent of their skin detachment and mortality rate.
Early diagnosis and intervention are key to stopping SJS, including ceasing the implicated medication. Warnings on many drugs are vague and, in most cases, people do not recognize that SJS has developed when it manifests in its earliest stages. For example, according to The Daily Mail, in this case, the boy’s physicians made a couple of diagnoses, including that he had the measles, before SJS and TEN were diagnosed.
I you want to know more about disease click here: